Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 185, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Sep 16, 2014, 4:14 PM EDT for Cocke County, Sevier County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2014, 4:14 PM EDT (20:14 UTC)
- Expired
- Sep 16, 2014, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:46 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 16, 2:46 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 246 PM EDT TUE SEP 16 2014 .SHORT TERM...TONIGHT AND WEDNESDAY THE COLD FRONT WILL CONTINUE ITS SLOW MOVEMENT THROUGH THE FORECAST AREA THROUGH LATE THIS AFTERNOON. POST FRONTAL CLOUDS WILL REMAIN THICK THROUGH AT LEAST SUNSET. LOOK FOR SOME CLEARING TO TAKE PLACE BEFORE PATCHY FOG DEVELOPS AND A LOWER CLOUD DECK DEVELOPS OVERNIGHT. THESE CLOUDS MAY MAY INHIBIT THICKER FOG AND MAY ALSO LIMIT OVERNIGHT LOW TEMPERATURES FROM DROPPING TERRIBLY LOW IF IT WAS OTHERWISE CLEAR. WILL CONTINUE WITH A SLIGHT CHANCE OF SHOWERS MAINLY OVER THE TN AND VA MOUNTAINS OVERNIGHT. WEDNESDAY EXPECT FOG...WHERE IT DEVELOPS...TO CLEAR BY MID MORNING. IT SHOULD BE A SPECTACULAR LATE SUMMER DAY WITH LIGHT NORTHERLY WINDS AND BELOW SEASONAL TEMPERATURES. .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...DRY CONDITIONS AND MOSTLY CLEAR SKIES WILL REMAIN THROUGH THE REMAINDER OF THE WORK WEEK AS HIGH PRESSURE BUILDS IN TO THE AREA. FLOW WILL BE FROM THE NORTH NORTHWEST, AND WITH A RIDGE OVER THE GREAT PLAINS DURING THIS TIME...WILL HAVE COOLER THAN NORMAL TEMPERATURES. WENT A COUPLE OF DEGREES BELOW GUIDANCE FOR THE LOW TEMPERATURES...WITH THE SKY COVER AND TEMP ADVECTION...BUT STAYED WITH GUIDANCE FOR THE HIGHS. BY THE WEEKEND...A LOW PRESSURE DEVELOPS OVER THE NORTHERN PLAINS AND MOVES TOWARDS THE GREAT LAKES. A COLD FRONT ASSOCIATED WITH THAT LOW WILL THEN MOVE THROUGH THE AREA SUNDAY EVENING INTO THE MONDAY MORNING. MODELS HAVE DISAGREED TO THE STRENGTH OF THIS SYSTEM...BUT THE TIMING HAS BEEN FAIRLY CONSISTENT THROUGH THE PAST COUPLE OF MODEL RUNS. BEHIND THIS FRONT...A DEEP TROUGH WILL THEN SET UP WITH MUCH COLDER AIR MOVING INTO THE AREA. HAVE LOWERED TEMPS SEVERAL DEGREES BELOW NORMAL AT THE END OF THE PERIOD TO REFLECT THIS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 80 58 81 / 10 10 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 76 56 78 / 10 10 10 0 OAK RIDGE, TN 57 76 55 78 / 10 10 10 0 TRI CITIES AIRPORT, TN 54 75 51 73 / 10 10 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AC/JW
Hazardous weather outlook, Sep 16, 9:25 AM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 925 AM EDT TUE SEP 16 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171330- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 925 AM EDT TUE SEP 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 16, 3:55 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT TUE SEP 16 2014
TNZ040-041-069-070-073-074-162100-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-KNOX TN-JEFFERSON TN-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
355 PM EDT TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEVIER...SOUTHWESTERN
COCKE...SOUTHERN JEFFERSON AND EAST CENTRAL KNOX COUNTIES UNTIL 500
PM EDT...
AT 354 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEVIERVILLE...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...GATLINBURG...PIGEON FORGE...PITTMAN CENTER...MCMAHAN...
HARRISBURG...KODAK...HARTFORD...CHESTNUT HILL...COSBY AND BIRD
CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3586 8373 3603 8365 3590 8309 3575 8316
3573 8320 3573 8324 3572 8326 3571 8325
3569 8326 3568 8328
TIME...MOT...LOC 1954Z 292DEG 18KT 3593 8361
DHSpecial weather statement, Sep 16, 4:02 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EDT TUE SEP 16 2014
NCZ060-TNZ085>087-162100-
CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-MCMINN TN-
402 PM EDT TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...SOUTHERN
MONROE AND EAST CENTRAL MCMINN COUNTIES UNTIL 500 PM EDT...
AT 402 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MADISONVILLE...MOVING SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...ENGLEWOOD...TELLICO PLAINS...MOUNT VERNON...CITICO...
COKER CREEK AND UNAKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3540 8456 3556 8445 3539 8401 3537 8401
3535 8404 3531 8404 3531 8403 3529 8403
3527 8401 3513 8411
TIME...MOT...LOC 2002Z 300DEG 17KT 3545 8443
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:55 PM EDT | Special Weather Statement | MRX | Sevier | 65 min |
| Sep 16, 4:02 PM EDT | Special Weather Statement | MRX | Monroe | 58 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.